Illinois, 2025

Flood and Damaging Winds in Illinois, June 29, 2025

June 29, 2025 · NWS LOT · 4 events in 2 counties and zones

A series of largely sub-severe thunderstorms moved across northeastern and east-central Illinois during the afternoon and evening of the 29th. A few storms were stronger than the rest producing damaging winds and heavy rainfall, namely in Ford and Lake Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A series of largely sub-severe thunderstorms moved across northeastern and east-central Illinois during the afternoon and evening of the 29th. A few storms were stronger than the rest producing damaging winds and heavy rainfall, namely in Ford and Lake Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 11:31 AM CST, 2 hours 39 minutes earlier. Its key messages:

  • Hot and humid today with peak heat indices around 100 degrees away from the Illinois shore (modest lake cooling there).
  • Isolated gusty thunderstorms are possible this afternoon through tonight, with the lake breeze being a likely focus if storms develop this afternoon.
  • Scattered thunderstorms are probable on Monday ahead of a cold front, with the strongest capable of producing localized damaging winds.
  • Heat and humidity will return for the 4th of July holiday weekend, along with thunderstorm chances, particularly on Saturday-Sunday.
Area forecast discussion, Jun 29, 11:31 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 PM CDT Sun Jun 29 2025

.KEY MESSAGES...

- Hot and humid today with peak heat indices around 100 degrees
  away from the Illinois shore (modest lake cooling there).

- Isolated gusty thunderstorms are possible this afternoon
  through tonight, with the lake breeze being a likely focus if
  storms develop this afternoon.

- Scattered thunderstorms are probable on Monday ahead of a cold
  front, with the strongest capable of producing localized
  damaging winds.

- Heat and humidity will return for the 4th of July holiday
  weekend, along with thunderstorm chances, particularly on
  Saturday-Sunday.

&&

.UPDATE...
Issued at 1021 AM CDT Sun Jun 29 2025

No major updates to the forecast through today, with the
broader picture remaining unchanged. However, there are some
subtle features of note this morning that offer insights to
convective trends this afternoon.

Recent analysis depicts a slight surface moisture gradient
draped across the forecast area from La Salle County eastward
around the Kankakee River Valley, with mid 70s dew points common
south of this line. This deeper reservoir of moisture will
slowly advect NNE through the afternoon and partially offset
diurnal mixing with drier air aloft. A developing cumulus field
prior to 10am speaks to the moisture availability in this area.
Next, water vapor imagery and a narrow axis of elevated cumulus
from the Quad Cities to far northwest Indiana earlier this
morning depicts a stalling mid-level front roughly within the
700-500 hPa layer. Finally, a lake-modified boundary is becoming
more defined with time along the immediate Illinois shore.

Rapid destabilization this morning will leave the entire area
more or less uncapped by noon. Focus therefore turns to whether
forcing from the noted features can generate sufficient cumulus
depth to sustain deeper convection. Expectations are that widely
isolated convection could develop as early as noon along the
lake boundary in IL/IN, in the vicinity of the mid-level front
as surface-based cumulus mix into that layer, and with
unforeseen microscale convergent axes (i.e. local thermals)
where moisture depth is higher across the southern forecast
area. Any individual cells should be short-lived owning to
modest mid-level drying and weak mid-level flow, but resultant
gusty outflows will provide additional forcing for new cells.
So, if convection does overperform, a very messy radar
presentation would be expected mid to late afternoon across
northeast Illinois and areas to the south and east.

Kluber

&&

.DISCUSSION...
Issued at 331 AM CDT Sun Jun 29 2025

Through This Evening:

The main story today will be the hot and humid conditions,
though isolated thunderstorms are still possible.

Early this morning, the anticipated MCS across the upper MS
Valley and northern WI is pushing eastward across NW WI. The
lack of appreciable southeastward propagation of outflow thus
far suggests that this feature will likely be a non-factor in
our weather this afternoon. Regional observations depict a pool
of low-mid 70s dew points from downstate and central IL into
eastern Iowa. These oppressive dew points will slosh back
northward into our area today, setting the stage for another day
of heat and humidity (after the brief break in the humidity on
Saturday).

The main question mark regarding the peak heat indices today is
afternoon dew point (Td) trends. Given recent overly aggressive
mixing out of dew points on humid days, continued to lean
toward the less "mixy" guidance. Thus, kept forecast Td
generally in the 70s, with the best chance for upper 60s across
interior portions of Chicago and nearby. Climo of expected 925
mb temps (mid 20s Celsius) at peak heating today yields highs in
the lower-mid 90s. Barring convective and/or lake breeze
influence reaching interior Chicago and nearby suburbs, the
localized mid 90s readings should be most prevalent in these
areas. Peak heat indices should top out in the upper 90s to
around 100, similar to our previous official forecasts.

Modest south-southwest synoptic winds and the sharp land-lake
thermal gradient should be conducive for a lake breeze to slip
inland along the Illinois shore and the boundary likely held up
just off the Indiana shore. For interests near the lake in
Chicago today, temps should quickly near 90F by the late
morning, but then the lake breeze will likely knock readings
back into the 80s thereafter. Dew points staying in the 70s will
keep it very warm and humid, however, with heat indices likely
still in the lower to mid 90s within range of the lake cooling.

Turning to convective potential today, any large scale forcing
mechanisms are quite nebulous aside from weak 700 mb impulses
amidst otherwise non-existent mid-upper flow (very weak wind
shear). On the other hand, forecast soundings on the less mixed
out guidance suggest we'll be uncapped and moderately to
strongly unstable shortly after noon. The main persistent zone
of convergence being the lake breeze makes the near lake zone
one to watch for a few storms to pop, as soon as by 1pm or so.
CAM guidance has been alternating in terms of convecting or not
convecting on the lake breeze, likely tied to the importance of
exact dew point trends. If storms develop right on the lake
breeze, eastward motion of only 10-15 mph may force the lake
breeze farther inland and conceivably expand the inland extent
of isolated storms in NE IL and far NW IN.

Farther inland, a weak impulse across central IL may be another
subtle zone of interest for isolated convection to bubble
northward, potentially aided by slow outflow propagation. Also
can't completely rule out isolated "airmass" convection
elsewhere. All in all, most spots have only slight chance (~20%)
PoPs, indicating primarily dry conditions. Maintained a ring of
low chance (~30%) PoPs near the lake. Satellite trends will
need to be monitored closely. While deep layer shear will be
sub-marginal today, forecast soundings look supportive of
localized strong downburst winds in any storms that do develop,
with upwards of 1000 J/kg of DCAPE progged.

Tonight through Monday Evening:

Following diurnal decay of any lingering isolated thunderstorms
around sunset, we'll have to keep an eye on loosely organized
multicells upstream moving in, albeit likely on a weakening
trend given the overnight timing and weak shear environment.
Kept PoPs in the slight to low chance (~20-30%) range, highest
far northwest, given the uncertainty and plausible scenario for
much of the night to be quiet and muggy.

If thunderstorm coverage remains minimal tonight into or through
Monday morning, the setup looks favorable for higher/scattered
thunderstorm coverage Monday afternoon. A digging mid-upper
trough in tandem with an approaching cold front will provide
stronger forcing for ascent. Cloud cover, marginal mid-level
lapse rates, and the stronger flow aloft not arriving until late
afternoon  appear to be some of the key limiting factors
regarding organized convection. With that said, deep layer bulk
shear up near 30 kt by the afternoon could yield multicell
clusters with high PWATs conducive for wet downbursts (and
localized instances of flooding). Capped PoPs at the high chance
to likely range (50-70%) for Monday since convective coverage
may still only end up scattered in nature.

Monday will be another seasonably warm and very humid day, with
dew points in the 70s. A three-day break in the humidity looks
to follow with drier northwest flow, so highs in the mid-upper
80s away from any lake cooling will be more tolerable. The
nighttime periods should be pleasant as well. Turning ahead to
the 4th of July holiday weekend, medium range guidance remains
in good agreement in the heat and humidity returning (highs near
to a bit above 90F with dew points back in the 70s). Convective
chances may end up somewhat minimal (better focus north) on the
day and evening of the 4th, with signs then pointing toward a
potentially more stormy Saturday-Sunday period (chance PoPs for
now).

Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1229 PM CDT Sun Jun 29 2025

Concerns:

- Widely scattered thunderstorm development possible along a
  lake breeze this afternoon and also SW of the terminals.

- Additional chances for showers/storms late this evening into
  the early overnight, and another slightly higher chance Monday
  afternoon.

- East wind shifts a potential in/around any storms at the
  near-lake terminals.

- Potential shift to east winds ahead of a cold front on Monday

Cumulus development is ongoing area wide. The lake breeze boundary
has sharpened up a bit in the vicinity of ORD/MDW, mainly just to the
east. Therefore the currently favored area for TS would be for MDW,
GYY, and then along the east gates at ORD. With very little flow in
place, wherever storms form they will not move much and would
produce locally heavy rain and some brief erratic/gusty winds. As
storms move off the lake breeze they would like tend to collapse
fairly quickly. Another area of isolated thunderstorms would also be
favored to the SSW of the C90 area. If storms form in this area,
they could also slowly drift NW toward the terminals as well.

Additional isolated-scattered showers and storms may develop
late this evening and overnight. While the signal for TS
continues to remain nebulous during this period, enough of a signal
exists to continue the PROB30 groups at all the terminals, though
admittedly confidence is medium-low.

Another round of storms appears plausible as a cold front shifts through
the airspace on Monday. This is the most likely period for thunderstorms
during the TAF cycle. There could be some showers prior to the
afternoon, but we tried to hit the most likely time windows in the
TAF for now, which will also likely need refinement based on the
frontal timing.

One complicating factor tomorrow is if the4 frontal timing is a
bit slower, a lake breeze may make it to ORD and MDW and shift
winds to east for a few hours Monday afternoon. This is not
depicted in the ORD TAF, but is in the MDW TAF, and therefore
will be an aspect of the forecast to monitor.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 29, 11:15 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1215 PM CDT Sun Jun 29 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1215 PM CDT Sun Jun 29 2025 /115 PM EDT Sun Jun 29 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 50 to 60 mph.
  Limited Excessive Heat Risk.

DISCUSSION...

Isolated thunderstorms will continue to develop through early
evening, particularly near Lake Michigan and south of the Kankakee
River Valley. Isolated to perhaps widely scattered thunderstorms
are then possible in the late evening and overnight. The strongest
thunderstorms through tonight may be capable of producing
localized strong to damaging downburst winds.

Heat indices this afternoon away from the Illinois shore will top
out around 100 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is unlikely through tonight, but any reports
 are appreciated.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 10 mph.

LMZ740>745-301715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1215 PM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk...with an associated:
 Level 1 of 5 Severe Thunderstorm Risk. Saturday... Limited
Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jun 29, 11:46 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1246 PM CDT Sun Jun 29 2025

ILZ104-291815-
Central Cook IL-
1246 PM CDT Sun Jun 29 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COOK COUNTY THROUGH
115 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hyde Park, or over Englewood, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Englewood, West Englewood, Greater Grand Crossing, Oakland, Burnside,
Chatham, Calumet Heights, Avalon Park, Grand Boulevard, Hyde Park,
South Chicago, South Shore, Woodlawn, Near South Side, Armour Square,
Fuller Park, Douglas, Kenwood, Washington Park, Northerly Island, New
City, Bridgeport, Auburn Gresham, Chicago Loop, and Pullman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8758 4177 8768 4187 8762 4187 8761
      4185 8761 4182 8760 4180 8758 4178 8757
      4178 8756 4176 8756 4176 8754 4175 8754
TIME...MOT...LOC 1746Z 205DEG 11KT 4180 8760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Jun 29, 12:19 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
119 PM CDT Sun Jun 29 2025

ILZ103-104-291900-
Northern Cook IL-Central Cook IL-
119 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN COOK COUNTY THROUGH
200 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lincolnwood to Bridgeport. Movement was
northeast at 10 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belmont Cragin, West Town, Forest Glen, West Garfield Park, Rogers
Park, Oakland, Winnetka, Bridgeport, Near North Side, Logan Square,
Chicago Loop, Lower West Side, Edison Park, McKinley Park, Uptown,
Golf, Niles, Evanston, Grand Boulevard, South Lawndale, Humboldt
Park, Near West Side, Near South Side, Armour Square, and Lincoln
Square.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4206 8767 4203 8767 4198 8765 4196 8763
      4196 8764 4190 8762 4189 8761 4188 8762
      4187 8761 4185 8761 4182 8759 4179 8769
      4203 8784 4212 8773
TIME...MOT...LOC 1818Z 245DEG 9KT 4200 8776 4184 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kluber

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ford

When
June 29, 2:10 PM CST to 2:20 PM CST
Where
Ford County, Sibley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.590, -88.380

Photos shared from emergency management showed numerous large tree limbs down, corn blown down, and soffit damage to a house in Sibley.

Flood, Ford

When
June 29, 2:30 PM CST to 5:30 PM CST
Where
Ford County, 2.55 mi WSW of Sibley to 2.09 mi WNW of Sibley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.573, -88.423

Photos shared from emergency management showed numerous areas of standing water in and around Sibley, including full ditches and standing water on county roads.

Thunderstorm Wind, Lake

When
June 29, 7:16 PM CST
Where
Lake County, 0.61 mi S of Highland Park
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.171, -87.802

A private weather station recorded a 64 mph gust in Highland Park.

Thunderstorm Wind, Lake

When
June 29, 7:40 PM CST to 7:50 PM CST
Where
Lake County, 1.26 mi SSE of Libertyville to 0.84 mi NE of Libertyville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.262, -87.944

A microburst impacted portions of Libertyville. A large tree fell onto a townhouse on Country Club Dr, rendering it uninhabitable, and power poles were downed near Liberty Lake. Tree damage was also noted in the same general area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275621, 1275627, 1275635, 1275658.